What factors are associated with the development of conjunctivitis in patients treated with dupilumab for atopic dermatitis?
In this case series of 12 adults in whom conjunctivitis developed during dupilumab treatment for atopic dermatitis, 9 had severe atopic dermatitis at baseline. Severe conjunctivitis was seen only in patients with severe atopic dermatitis at baseline and in those with another atopic condition in addition to atopic dermatitis.
Baseline atopic dermatitis severity and history of atopic conditions should be considered when stratifying the risk for conjunctivitis development secondary to dupilumab administration for patients with atopic dermatitis.
Clinical trials of dupilumab for atopic dermatitis (AD) have reported an increased incidence of conjunctivitis in patients who received dupilumab compared with those who received placebo.
To describe the characteristics of patients who develop conjunctivitis secondary to dupilumab treatment for AD.
Design, Setting, and Participants
Case series of 12 patients who reported development of conjunctivitis from a cohort of 142 patients treated with dupilumab for AD at a secondary care center from March 14, 2017, to March 29, 2018.
Patients received a 600-mg injection of dupilumab as a loading dose and a 300-mg injection every 2 weeks thereafter.
Main Outcomes and Measures
Primary outcome measures were severity of AD as measured by the Investigator Global Assessment (IGA) score, a 5-point scale from 0 (clear) to 4 (severe), at the time of dupilumab initiation and at conjunctivitis onset.
Of the 12 patients included in this series, 7 (58%) were male. The mean (SD) age of patients was 30 (8.1) years at the time conjunctivitis developed. All patients showed improvement of their AD at the time of conjunctivitis diagnosis, with a mean (SD) 1.9 (0.8)–point decrease in IGA score and 47.8% (11.2%) decrease in body surface area affected. Nine of the 12 patients (75%) had severe baseline AD with an IGA score of 4. All patients who discontinued treatment had severe AD at the time of initial dupilumab administration and had at least 1 atopic condition in addition to AD.
Conclusions and Relevance
Conjunctivitis that develops after administration of dupilumab to treat AD may be severe enough to necessitate stopping therapy. Severe conjunctivitis was more likely to develop in patients with more severe baseline AD who had a good response to dupilumab and an increased atopic phenotype. Studies are needed to confirm risk factors associated with development of conjunctivitis and to determine effective treatment.
Treister AD, Kraff-Cooper C, Lio PA. Risk Factors for Dupilumab-Associated Conjunctivitis in Patients With Atopic Dermatitis. JAMA Dermatol. 2018;154(10):1208–1211. doi:10.1001/jamadermatol.2018.2690
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: